13. “I’m interested in the supplement, Krill Oil, that has natural blood thinning properties. I’m taking Eliquis for my risk of A-Fib stroke. Is It OK to take Krill Oil along with Eliquis?
I wish I had a more definitive answer for you. Here’s what we know.
Krill Oil and Eliquis Work Differently
The supplement, Krill Oil, is similar to fish oil. Both contain omega-3 fatty acids. Fatty acids are thought to make blood platelets less sticky, and thus are less likely to form clots. Krill Oil is considered superior to fish oil for not accumulating toxins the same way fish do.
Eliquis: No Method to Measure Anticoagulant Effect
The anticoagulant, warfarin, has ‘one’ but Eliquis doesn’t. The effectiveness of warfarin can be determined by blood tests measuring INR levels. By comparison, there’s no method to measure Eliquis’ anticoagulant effect (or any of the new NOACs).
Antiplatelets vs Anticoagulants
We know that Krill Oil and Eliquis work differently. Krill Oil affects the clumping of blood platelets. Eliquis (and all NOACs) affect the anticoagulant process.
Intuitively one would think that since Eliquis and Krill Oil affect different stages in the anticoagulant process, it might be OK to use them together. But Eliquis is so new we have little research to definitively say this.
Bottom line: We can’t measure how Krill Oil affects the anticoagulation process when taking Eliquis.
Discuss with your Doctors
Ask your doctors about taking Krill Oil along with Eliquis (but they probably won’t know the answer). Most doctors consider nutritional supplements, like Krill Oil, of dubious value and little more than ‘snake oil’. (But this is changing in today’s medical schools.)
If you and your doctor agree to start Krill Oil, begin with a low dosage, then increase it gradually.
IMPORTANT: Keep accurate, scrupulous records of how you react to taking Krill Oil with Eliquis. Be prepared to stop the Krill Oil, if necessary.
(Thanks, Ralph, for this question. Please share your experience with us.)
Last updated: Saturday, February 11, 2017
Return to FAQ Mineral Deficiencies and Supplements